Seizure Management Medications and Gum Recession: Can medication cause receding gums?
I take an anti-seizure drug Topomax and now my gums are receding. Also this medicine is a nerve blocker and the nerves have died in 3 of my teeth for no reason. Can this medicine be the cause?
My dentist said they have never seen this before. My teeth are always clean and they say at the dentist when I have them cleaned that there is no plaque, tartar or gingivitis. ... Visitor from GA
There are two major drugs to treat epilepsy: Dilantin and Topomax. Both affect gingival health.
Dilantin can cause dilantin hyperplasia (overgrowth of the gum tissues, especially in people who do not brush and floss well). Topomax can also cause gingivitis and xerostomia, dry mouth due to decreased salivary flow.
Normal salivary flow will resume if the Topomax drug is discontinued. The decreased saliva will interfere with the natural cleansing of the teeth that saliva achieves, along with having decreased proteins and calcium in the saliva that help keep teeth and gums healthy.
Gum recession can also be caused by clenching or grinding your teeth. Teeth with a lot of pressure can break like porcelain. Teeth will crack at the weakest place, right at the gum line on the face side of the teeth. The gums will recede as the tooth cracks. This is called an abfraction.
The fact that the nerves have died in three of your teeth makes me very suspicious that you are grinding at night (you could be totally unaware of this). Nerves of teeth can die from the trauma of pressure caused by grinding.
I would suggest that you find a periodontist (gum specialist) near you and have a thorough evaluation. He may want you to have more frequent cleanings, be on a fluoride rinse, possibly a saliva substitute, and discuss brushing (I love the Sonicare toothbrush; has sonic cleaning that goes under the gums and a timer that times 30 seconde per quadrant), and flossing. He may also want to evaluate you for a night guard if it looks like you are grinding or clenching.
You sound like you are putting a lot of effort into your dental health, but need a little more help. I am certainly not an expert in anti-seizure drugs, but see that more are available. You might explore the other medications with your current physician and the periodontist to see if another may produce less oral side effects.
Corinne Scalzitti, DMD, MAGD
Return to Receding Gums FAQ
Return to FAQ Index
You also have the option of using Google search technology to conduct a specific search within our databases to find more specific information. Adjust search terms as needed to refine search results: